An Unusual Etiology of Vocal Tremor in a Professional Singer.

Academic Article

Abstract

  • Vocal tremor is a neurologic disorder with myriad etiologies (eg, Parkinson disease, medications, or essential tremor). Vocal tremor can limit intelligibility and social interaction and can result in isolation in nonprofessional voice users. In a professional singer whose entire career is based on voice quality, onset of a vocal tremor is devastating. We report a case of sudden-onset vocal tremor that impeded a young professional singer's ability to perform and record her album. The etiology was determined to be a medication side effect of lamotrigine; a reaction that has not been previously reported. Diagnosis was based on perceptual assessment of the vocal tremor, laryngeal examination, and the singer's proximate history of lamotrigine dose adjustment. Two months after decreasing her dose, all symptoms resolved and the singer returned to her tour and performance schedule. To our knowledge, this is the first report of isolated vocal tremor as a side effect of lamotrigine and demonstrates that the voice may be more sensitive to this class of medication than previously described. It is incumbent on the vocal professional to inquire about and understand that new medication or dose changes may impact their voice.
  • Published In

  • Journal of Voice  Journal
  • Keywords

  • Lamotrigine, Laryngeal tremor, Medication side effects, Singer, Vocal tremor
  • Digital Object Identifier (doi)

    Author List

  • Hopewell BL; Paige C; Francis DO
  • Start Page

  • 730
  • End Page

  • 731
  • Volume

  • 33
  • Issue

  • 5